South Dakota, 2011

High Wind in South Dakota, September 19 to 20, 2011

September 19 to 20, 2011 · NWS UNR · 12 events in 12 counties and zones

A strong cold front crossed the region during the night with gusty northwest winds behind it. The strongest winds were across the northwestern and west central South Dakota plains, where sustained winds of 30 to 45 mph and gusts to 65 mph were recorded.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front crossed the region during the night with gusty northwest winds behind it. The strongest winds were across the northwestern and west central South Dakota plains, where sustained winds of 30 to 45 mph and gusts to 65 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 19, 6:57 PM MST, 3 minutes earlier.

Area forecast discussion, Sep 19, 6:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT MON SEP 19 2011

.UPDATE...LATEST SURFACE ANALYSIS SHOWS THE STRONG COLD FRONT CURRENTLY
CROSSING NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. WIND
GUSTS TO AROUND 50 MPH HAVE BEEN REPORTED OVER PARTS OF NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA AS THE FRONT PASSED THROUGH.
WILL MAKE SOME MINOR TIMING AJUSTMENTS AND OTHER TWEAKS TO THE
FORECAST BUT OVERALL IT REMAINS ON TRACK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. A STRONG COLD FRONT WILL CROSS THE NORTHERN PLAINS THIS
EVENING AND OVERNIGHT...PRODUCING STRONG NORTHWESTERLY WINDS. THE
STRONGEST WINDS WILL BE OVER NORTHWESTERN SOUTH DAKOTA. SOME RAIN
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT WITH
BEST CHANCES OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA.
THE STRONG NORTHWEST WINDS WILL CONTINUE INTO TUESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 210 PM MDT MON SEP 19 2011/

DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER SOUTHWEST SK WITH
COLD FRONT INTO SOUTH CENTRAL MT. GUSTY NORTHWEST WINDS ACCOMPANY
THE FRONT WITH MODEST SOUTHWEST GRADIENT ACROSS THE CWA. RATHER
STRONG LOOKING SHORTWAVE OVER WESTERN MT DRIVING THE COLD
FRONT...WITH SHRA/TSRA BREAKING OUT AHEAD OF IT. EFFECT OF THIS
SYSTEM MAIN CONCERN.

TONIGHT...SHORTWAVE RACES INTO ND AND CLOSES OFF BY 12Z TUESDAY.
COLD FRONT WILL BLAST THROUGH THE CWA TONIGHT...ENTERING THE CWA
IN THE NORTHWEST AROUND 00Z AND EXITING VIA NE BY 09Z. UP TO
250J/KG SBCAPE WILL BE AVAILABLE AHEAD OF THE COLD FRONT WHICH
WILL LEAD TO CHANCES FOR -TSRA ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. ANY STORM COULD ENHANCE POST FRONTAL WINDS. WELL-
DEFINED 850-700MB FRONTOGENESIS NOTED ALONG FRONT. -SHRA POSSIBLE
OVERNIGHT AS MAIN 700-500MB QG- FORCING PASSES THROUGH.

BEHIND THE COLD FRONT EXPECT 5-7MB/3HR PRESSURE RISES ALONG WITH
50KT 900MB GEOSTROPHIC WINDS...NOT QUITE LINED UP WITH REAL WIND
BUT CLOSE. 850-700MB MEAN WIND FORECAST 35-50KTS WITH WELL-DEFINED
POST FRONTAL MIXING DUE TO STRONG COLD AIR ADVECTION. EXPECT TO
SEE A COUPLE HOUR PERIOD OF STRONG NORTHWEST WINDS JUST BEHIND THE
FRONTAL PASSAGE TONIGHT. THERE WILL BE SOMEWHAT OF A DECREASE
OVERNIGHT...BUT WILL STILL BE VERY WINDY.

TUESDAY...35-50KT LOWER TROPOSPHERIC WINDS EXPECTED IN THE MORNING
WITH STRONG LOW LEVEL SUBSIDENCE/QG-DIVERGENCE. FULL MIXING WILL
QUICKLY COMMENCE EARLY IN THE MORNING AND THUS ANOTHER BURST OF
STRONG NORTHWEST WINDS. WINDS WILL QUICKLY DECREASE LATE IN THE
DAY AS HIGH PRESSURE BUILDS INTO THE CWA. TEMPERATURES WILL BE 20F
LOWER THAN TODAY.

WILL ISSUE THE APPROPRIATE WIND HIGHLIGHTS WITH AFTERNOON PACKAGE.

WEDNESDAY...HIGH PRESSURE DOMINATES WITH PLEASANT FALL WEATHER.

EXTENDED...A MAJOR LONG WAVE TROUGH ANCHORED OVER THE EASTERN
PACIFIC WILL DOMINATE THE LONG WAVE PATTERN FOR THE FORESEEABLE
FUTURE. THE RESULTING UPPER LEVEL RIDGE OVER THE WESTERN U.S. MAY
HAVE A BREAK THROUGH TROUGH AROUND THE MIDDLE OF NEXT WEEK, BUT
NOTHING IS LIKELY TO DISTURB THE TRANQUIL LATE SUMMER WEATHER UNTIL
THEN. FROM THE MIDDLE OF THIS WEEK THROUGH EARLY NEXT WEEK DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL BE THE RULE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 3 PM MDT
     /4 PM CDT/ TUESDAY FOR BENNETT-JACKSON-MELLETTE-SHANNON-
     TODD-TRIPP.

     HIGH WIND WARNING UNTIL 3 PM MDT TUESDAY FOR BUTTE-HARDING-
     PERKINS.

     HIGH WIND WARNING UNTIL 3 PM MDT TUESDAY FOR CUSTER CO PLAINS-
     HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO
     PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     HIGH WIND WARNING UNTIL 3 PM MDT TUESDAY FOR HAAKON-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Sep 19, 1:11 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT MON SEP 19 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
211 PM MDT (311 PM CDT) MON SEP 19 2011

...HIGH WIND WARNING TONIGHT THROUGH EARLY TUESDAY AFTERNOON FOR FAR
NORTHWESTERN SOUTH DAKOTA...
...HIGH WIND WARNING MID-EVENING THROUGH EARLY TUESDAY AFTERNOON
FOR THE REST OF NORTHWESTERN SOUTH DAKOTA...
...WIND ADVISORY MIDNIGHT THROUGH EARLY TUESDAY AFTERNOON FOR PARTS
OF SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA THIS EVENING AS A STRONG COLD FRONT
CROSSES THE AREA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...
BUT GUSTY WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP.

STRONG GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE COLD FRONT
TONIGHT WITH WINDS FROM 20 TO 45 MPH AND GUSTS FROM 40 TO 60 MPH
JUST BEHIND THE FRONT. WINDS WILL DECREASE SOMEWHAT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY NORTHWESTERLY WINDS WILL CONTINUE ACROSS MUCH OF THE
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS ON TUESDAY. NORTHWEST
WINDS FROM 20 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED.
WINDS SHOULD BEGIN TO SLOWLY DECREASE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Sep 19, 6:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT MON SEP 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     NON-TSTM WND GST 8 NW ROCKYPOINT         44.99N 105.20W
09/19/2011  M53 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

NWS
Special weather statement, Sep 19, 6:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
729 PM MDT MON SEP 19 2011

WYZ054>058-071-200300-
NORTHEASTERN CROOK WY-NORTHERN CAMBELL WY-SOUTHERN CAMPBELL
WY-WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
729 PM MDT MON SEP 19 2011

...VERY WINDY CONDITIONS MOVING INTO THE REGION...

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 55 MPH CAN BE
EXPECTED THIS EVENING AS A COLD FRONT CROSSES THE AREA.

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT FOR
DEBRIS OR DUST BLOWING ACROSS THE ROAD. THE WINDS WILL DIMINISH
SLIGHTLY LATER THIS EVENING.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
204...

RICHARDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Harding

When
September 19, 7:00 PM MST to September 20, 12:00 PM MST
Where
Harding forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
September 19, 8:30 PM MST to September 20, 12:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
September 19, 9:00 PM MST to September 20, 1:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
September 19, 9:00 PM MST to 11:00 PM MST
Where
Rapid City forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
September 19, 9:00 PM MST to September 20, 12:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
September 19, 9:00 PM MST to September 20, 12:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
September 19, 10:00 PM MST to September 20, 12:00 PM MST
Where
Haakon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Perkins

When
September 20, 7:00 AM MST to 12:00 PM MST
Where
Perkins forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
September 20, 8:00 AM MST to 12:00 PM MST
Where
Ziebach forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Butte

When
September 20, 9:00 AM MST to 12:00 PM MST
Where
Butte forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Jackson

When
September 20, 9:00 AM MST to 12:00 PM MST
Where
Jackson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Todd

When
September 20, 10:20 AM CST to 12:00 PM CST
Where
Todd forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
RAWS
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344439, 344463, 344443, 344455, 344503, 344504, 344500, 344440, 344446, 344442, 349643, 344502.